Higher Levels Of Thyroid Hormone Triggers Sudden Cardiac Death, A New Study Finds
A new study has found that increased levels of thyroid hormone in blood stream can trigger a sudden cardiac death, even if the hormone level is at the higher end of normal range. It is when a person's heart ceases due to electrical system malfunction that the heart stops beating and results in sudden cardiac death.
According to the study, which has been published in the journal Circulation, people with thyroid hormone levels at the high end of the normal range are 2.5 times more likely to die from sudden cardiac death as compared to people at the lower end of the range. For the purpose of the study, the research team analyzed data of more than 10,000 patients obtained from the Rotterdam Study. The data included information on each person's thyroid and heart health, reported Eurekalert.
The researchers compared thyroxine levels in blood samples of people against the number of sudden cardiac deaths. It was found that higher levels of thyroxine was linked to an increased risk of sudden cardiac death, irrespective of other cardiovascular risk factors such as smoking or high cholesterol levels. As per the data, the risk of sudden cardiac death increased from 1 percent to 4 percent with higher thyroxine levels over a 10-year period.
Lead researcher Dr. Layal Chaker, who is a research fellow in endocrinology and epidemiology at Erasmus University Medical Center Rotterdam in the Netherlands, said that it is not only an overactive thyroid gland that leads to high thyroid levels, but, people with an underactive thyroid gland could also have high thyroid hormone levels if they are prescribed too much medication. She said that in such cases the thyroid hormone levels can be brought down by decreasing the dose of therapy, reported UPI.
Chaker added that further research is required to study the effect of possible treatment of high thyroid function in the prevention of sudden cardiac death.
Stay tuned to SWR for more health updates and latest news.